Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 62, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2019, 11:00 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2019, 11:00 AM CDT (16:00 UTC)
- Expired
- May 18, 2019, 11:20 AM CDT
- In force
- 20 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 10:07 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -142 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:02 AM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 18, 6:02 AM CDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Topeka KS 602 AM CDT Sat May 18 2019 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 359 AM CDT Sat May 18 2019 08Z water vapor imagery showed an upper low over southwest WY with a couple shortwaves rotating around the upper low. At the surface, area of low pressure had moved into central NEB with a trailing cold front extending through southwestern KS. A linear MCS was slowly moving east across the forecast area. For today there is some uncertainty in how storms will evolve with mixed signals from the convective allowing models. The RAP suggests higher CIN values across eastern KS this morning implying the storms would weaken. However think a 65KT low level jet continuing to advect moisture into the line of showers and storms may allow the convection to persist through the morning and into east central KS. Obviously this could impact the severity of storms later today with clouds and precip limiting daytime heating. In fact the forecast highs are only in the mid 70s. Think storms will redevelop today as models show a lead vort max lifting across eastern KS late this morning or early in the afternoon. The severe risk later today seems highly conditional on whether there can be enough heating to destabilize the environment. While deep layer shear of 40KT could be good enough for organized storms, forecast hodographs show a complex wind field with inflections in the hodograph. This would favor more storm interactions rather than discrete supercell storms. So in general think showers and thunderstorms will be around for a good portion of the day with some risk for large hail and damaging winds. It is just unclear whether it will be more junky convection with pulse storms or a more organized risk. Based on recent trends, am leaning more towards the later. For tonight, models show any instability having been spent. But there should still be forcing for showers and storms as the main shortwave trough rotates over the region. Concerns then become more about flooding. Considered the need for a flash flood watch. But with the uncertainty in how convection develops through the day, it's difficult to have much confidence in where the higher QPF amounts may occur. Also flash flood guidance is close to normal for this time of year so the region may be able to withstand This initial precip. It would be the second or third wave of heavy rainfall that will lead to problems and the day shift can reevaluate this potential. Lows tonight are expected to fall into the 50s as the frontal boundary moves through and a northwest wind brings cooler air in behind the front. .LONG TERM...(Sunday through Friday) Issued at 359 AM CDT Sat May 18 2019 The main takeaways from the extended period are as followed: * An active weather pattern will continue into next week, resulting in additional thunderstorm activity and heavy rainfall. * Severe thunderstorms are possible late Monday afternoon into Monday night. * Confidence continues to increase for a significant flooding event Monday night through Tuesday morning. Sunday through Sunday night... A brief dry period is expected Sunday afternoon through Sunday night as the second in a series of midlevel shortwave troughs ejects northeast of the forecast area. Any lingering shower/storms will quickly exit the area shortly after sunrise. Weak CAA across the forecast area will limit temperatures to the low/mid 60s Sunday afternoon. Monday and Tuesday... 00Z model solutions continue to align with the evolution of the third midlevel shortwave trough and the attendant surface boundaries. A midlevel shortwave ridge axis will traverse the forecast area Monday morning into the afternoon, ahead of the aforementioned trough. This should keep conditions dry through much of the day Monday. A sharp warm front is progged to straddle the KS/ OK border through much of the morning and early afternoon hours. Given the slower progression of the midlevel shortwave trough, large scale ascent within the warm sector is minimal, which should keep convection isolated through much of the daylight hours. As the shortwave trough ejects across the Plains, near/after sunset Monday evening, additional development and upscale growth into an MCS is likely. The warm front will likely lift northward as the attendant surface low progresses northward, ushering in rich Gulf moisture into the CWA.-- characterized by PWAT values exceeding 1.5 inches. The aforementioned MCS will likely move northeastward along the warm front into portions of east-central and southeast KS. WAA aided convection is also expected north of the warm front Monday night/Tuesday. In regards to severe weather, the primary hazards look to be damaging winds and large hail. Any established cold-pools will have the potential to produce damaging winds. Modest lapse rates combined with an impressive shear profile could foster a large hail threat. The biggest concern remains with very heavy rainfall resulting in widespread flooding. Deterministic and ensemble guidance continue to suggest widespread rainfall amounts of 3 to 6 inches, with locally higher amounts likely, through Tuesday morning. As a result, confidence has further increased for a significant flooding event Monday evening through Tuesday morning. Very saturated soils remain in place across the forecast area -- several Kansas State Mesonet sites across northeast KS depict saturation values exceeding 85 percent from the surface through a 50 cm depth. This will result in little in the way of infiltration into the soil and mostly runoff, greatly increasing the potential for flash- flooding, possibly significant. Moreover, additional rises on rivers and lakes may result in a longer duration flood event. Please continue to check back through the weekend for forecast updates as this has the potential to be a significant flood event across much of the forecast area. Wednesday through Friday... Additional shower and thunderstorm activity is possible Wednesday night into next week. Model solutions diverge with the strength of the midlevel ridge across the southeastern US and the resultant flow pattern through the central US. As a result, forecast confidence beyond Tuesday is low at this time. That being said, any additional rainfall will only worsen flooding concerns through the remainder of the week. Temperatures are likely to remain near-normal with highs in the 70s to near 80 and lows in the 50s and 60s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 602 AM CDT Sat May 18 2019 There is a lot of uncertainty in how convection evolves through the day. Think a brief time of MVFR CIGS could move in but much of the afternoon should be VFR with widespread TSRA in the afternoon and evening as upper level energy moves over the area. Models show some potential for MVFR CIGS to move in behind the synoptic front late tonight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Baerg AVIATION...Wolters
Hazardous weather outlook, May 18, 10:12 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 1012 AM CDT Sat May 18 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-191515- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1012 AM CDT Sat May 18 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to increase in coverage from south to north through the day and more thunderstorms are likely across the entire area tonight. Some of these storms may be severe with large hail and damaging winds. A tornado or two is also possible along and southeast of Interstate 35. Locally heavy rainfall is also possible which could result in flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Monday night into Tuesday. Heavy rainfall is likely in these periods which will increase the flash flooding potential. River flooding may also possible result Monday night into the middle and later portions of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 18, 10:41 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
1041 AM CDT Sat May 18 2019
KSZ059-181615-
Anderson-
1041 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR ANDERSON COUNTY UNTIL 1115 AM
CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Iola, moving north at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnett, Colony, Westphalia, Kincaid and Lone Elm.
A Tornado Watch remains in effect until 500 PM CDT for east central
Kansas.
LAT...LON 3826 9552 3826 9551 3829 9551 3829 9506
3826 9506 3826 9507 3804 9508 3804 9552
TIME...MOT...LOC 1541Z 197DEG 36KT 3796 9539
BDSpecial weather statement, May 18, 10:52 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Topeka KS
1052 AM CDT Sat May 18 2019
KSZ035-037-181615-
Dickinson-Morris-
1052 AM CDT Sat May 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DICKINSON AND MORRIS
COUNTIES UNTIL 1115 AM CDT...
At 1052 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burdick, moving northeast at 20 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Herington, White City, Wilsey, Parkerville, Latimer, Council Grove
Lake and Burdick.
LAT...LON 3861 9693 3861 9702 3887 9692 3887 9686
3872 9647 3852 9673 3852 9693
TIME...MOT...LOC 1552Z 212DEG 18KT 3855 9690
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 10:53 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 52 min |
| May 17, 11:33 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 42 min |
| May 17, 11:47 PM CDT | Special Weather Statement | TOP | Cloud | 43 min |
| May 18, 12:04 AM CDT | Special Weather Statement | TOP | Marshall | 41 min |
| May 18, 12:14 AM CDT | Special Weather Statement | TOP | Ottawa | 61 min |
| May 18, 1:37 AM CDT | Special Weather Statement | TOP | Republic | 23 min |
| May 18, 2:13 AM CDT | Special Weather Statement | TOP | Clay, Riley | 32 min |
| May 18, 2:22 AM CDT | Special Weather Statement | TOP | Ottawa | 23 min |
| May 18, 10:41 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| May 18, 10:52 AM CDT | Special Weather Statement | TOP | Morris | 23 min |
| May 18, 11:10 AM CDT | Special Weather Statement | TOP | Geary, Riley | 35 min |
| May 18, 11:14 AM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| May 18, 11:32 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Osage, Shawnee | 28 min |
| May 18, 11:37 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 23 min |
| May 18, 11:49 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage, Wabaunsee | 26 min |
| May 18, 12:12 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 26 min |
| May 18, 12:19 PM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 41 min |
| May 18, 12:37 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| May 18, 12:48 PM CDT | Areal Flood Warning | TOP | Morris | 3 hr |
| May 18, 1:16 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Osage | 3 hr |
| May 18, 3:03 PM CDT | River Flood Warning | TOP | Franklin, Osage | 53 hr |
| May 18, 4:14 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.